Tylenol Liver Injury Claims Increase

Share Article

FDA reports that it continues to receive reports of severe liver injuries from acetaminophen.

http://www.resource4thepeople.com/defectivedrugs/acetaminophen.html

Patients using Tylenol and other pain-killers containing acetaminophen should be aware that the Food and Drug Administration is continuing to receive reports that patients are suffering severe liver injuries as a result of the popular medication.

Resource4thePeople, which provides referrals to attorneys who have filed Tylenol liver failure lawsuits, notes that as a result, the agency has recommended lower dosage standards for the medications and imposed new labeling warnings to inform consumers about this dangerous side effect.

The information was contained in a health advisory issued by the agency in which Dr. Sandra Kweder, deputy director of FDA's Office of New Drugs, says the agency's most recent action is aimed at making pain medications containing acetaminophen safer for patients to use.*

“Overdoses from prescription products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the U.S., many of which result in liver transplant or death," says Kweder.

Some of these cases have resulted in Tylenol liver damage lawsuits being filed by victims and loved ones. Resource4thepeople is informing anyone that suffered liver problems as a result of an acetaminophen overdose in Tylenol or any other acetaminophen product that they may be eligible to file a Tylenol liver damage lawsuits.

Free consultations are being offered to Tylenol victims seeking compensation for loss of wages, medical costs, pain and suffering and other expenses that may have been caused by acetaminophen. There are legal time limits involved so such victims should contact Resource4thePeople attorneys as soon as possible to preserve all legal options.

http://www.resource4thepeople.com/defectivedrugs/acetaminophen.html

FDA officials said most of the cases of severe liver injury occurred in patients who took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period,
took more than one acetaminophen-containing product at the same time or drank alcohol while taking the drug.

The FDA's announcement significantly upgraded the dangers of acetaminophen from an earlier health advisory. The earlier advisory outlined some of the dangers of acetaminophen:**

"Q. Are there risks from taking too much acetaminophen?

A: Yes, acetaminophen can cause serious liver damage if you take too much. It is very important to follow your doctor’s directions and the directions on the medicine label.
You may not notice the signs and symptoms of liver damage right away because they take time to appear. Or, you may mistake early symptoms of liver damage (for example, loss of appetite, nausea, and vomiting) for something else, like the flu. Liver damage can develop into liver failure or death over several days.

Acetaminophen is generally safe when taken as directed. To lower your risk of liver damage make sure you do the following:

  •     Follow dosing directions and never take more than directed; even a small amount more than directed can cause liver damage.
  •     Don’t take acetaminophen for more days than directed.
  •     Don’t take more than one medicine that contains acetaminophen at a time. For example, your risk of liver damage goes up if you take a medicine that contains acetaminophen to treat a headache, and while that medicine is still working in your body, you take another medicine that contains acetaminophen to treat a cold."

The most recent documentation of the dangers of acetaminophen were contained in a medical research report which showed that consumers who buy over-the-counter Tylenol (acetaminophen) are not the only people who may be exposed to serious health effects from the pain-killer, most notably possible liver failure.

According to an article published in the Chicago Tribune, a comprehensive evaluation of patient treatment at two Boston area hospitals shows that one out of every 15 hospitalized patients who was treated with acetaminophen was given amounts that far exceeded dosage recommendations.***

The newspaper provided these details of the study:

"Researchers led by Dr. Li Zhou from Partners HealthCare System Inc. in Wellesley, Mass., reviewed the electronic health records of 23,750 adults treated at two hospitals during the summer of 2010. That included 14,411 people who took any acetaminophen during their stay.

Based on calculations from the electronic records, Zhou's team determined that 955 of those patients were given more than 4 grams of acetaminophen in a 24-hour period, most on more than one occasion.

More than 20 percent of elderly people, and close to that many patients with liver disease, were given more than 3 grams in a day."

In another major media story about the report, Dr. Robert Fontana, a liver specialist from the University of Michigan Health System in Ann Arbor, told Reuters News Agency that he found the new findings "a bit alarming."****

"On the flip side, it doesn't look like there was any toxicity in these patients," Fontana, who wasn't involved in the new research, told Reuters. "I certainly don't want people thinking, ‘If I go to the hospital I'm going to get acetaminophen toxicity.'"

Resource4thePeople's Tylenol liver damage lawyers said that the findings raise serious questions about whether there may be other hospitals in which excessive dosages of the medication may have exposed the patients to serious liver problems and even liver failure given that this study only included two of the tens of thousands of hospitals across the country.

http://www.resource4thepeople.com/defectivedrugs/acetaminophen.html

sources:

*http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm239747.htm

** http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm168830.htm

*** http://articles.chicagotribune.com/2012-11-21/health/ct-x-health-briefs-1121-20121121_1_acetaminophen-liver-disease-tylenol

**** http://www.reuters.com/article/2012/11/13/us-acetaminophen-idUSBRE8AC0W320121113

**** http://www.reuters.com/article/2012/11/13/us-acetaminophen-idUSBRE8AC0W320121113

Share article on social media or email:

View article via:

Pdf Print

Contact Author

W.J. Callahan
callahan@san.rr.com
800 580-8490
Email >
Visit website